Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 138, NWS Dodge City, KS

July 1, 2020Grant County, Haskell County, Kearny County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 1, 2020, 6:17 PM CDT for Grant County, Haskell County, Kearny County, Kansas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2020, 6:17 PM CDT (23:17 UTC)
Expired
Jul 1, 2020, 7:00 PM CDT
In force
43 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Grant County, KS, Haskell County, KS, Kearny County, KS

The radar

The Dodge City radar (KDDC), 104 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.3 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2020-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 695 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2020-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
695 J/kg
Mixed-layer CIN
-415 J/kg
Mixed-layer LCL
1547 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

977 
WUUS53 KDDC 012317
SVRDDC
KSC067-081-093-020000-
/O.NEW.KDDC.SV.W.0138.200701T2317Z-200702T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
617 PM CDT Wed Jul 1 2020

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Southeastern Kearny County in southwestern Kansas...
  Northeastern Grant County in southwestern Kansas...
  Northwestern Haskell County in southwestern Kansas...

* Until 700 PM CDT.

* At 616 PM CDT, a severe thunderstorm was located near Hickok, 
  moving northeast at 10 mph. Another strong to possibly severe 
  storm was located 8 miles north of Hickock, moving north northeast 
  at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Hickok.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3761 10131 3785 10116 3777 10109 3774 10109
      3774 10106 3757 10092 3749 10122
TIME...MOT...LOC 2316Z 242DEG 8KT 3757 10119 

HAIL...1.00IN
WIND...60MPH
 
$$

GERARD
1 follow-up statement
440 
WWUS53 KDDC 012333
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
633 PM CDT Wed Jul 1 2020

KSC067-081-093-020000-
/O.CON.KDDC.SV.W.0138.000000T0000Z-200702T0000Z/
Kearny KS-Grant KS-Haskell KS-
633 PM CDT Wed Jul 1 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHEASTERN KEARNY...NORTHEASTERN GRANT AND NORTHWESTERN HASKELL
COUNTIES...

At 633 PM CDT, a severe thunderstorm was located near Ryus, moving
east at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Hickok.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3761 10131 3785 10116 3777 10109 3774 10109
      3774 10106 3757 10092 3749 10122
TIME...MOT...LOC 2333Z 261DEG 10KT 3756 10111 

HAIL...1.00IN
WIND...60MPH
 
$$

GERARD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 3:22 PM CDT, 2 hours 55 minutes earlier.

Area forecast discussion, Jul 1, 3:22 PM CDT, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
322 PM CDT Wed Jul 1 2020

...Updated short and long term sections...

.SHORT TERM...(This evening through Thursday)
Issued at 321 PM CDT Wed Jul 1 2020

Winds will shift to an easterly direction tonight and become
light. A deck of stratus is expected to form after midnight and
continue into the mid morning hours. Depending on how fast this
stratus erodes will be the determining factor or how warm we will
reach tomorrow. Winds shift to the southeast tomorrow as lee
troughing develops across eastern Colorado. A few thunderstorms
are anticipated to form along our southern zones late tomorrow
afternoon. If this comes to fruition, the strongest storms will be
capable of producing large hail and damaging winds. As for
temperatures, lows tonight are progged to range from the low 60s
across west central Kansas to low 70s across south central Kansas.
Highs tomorrow may reach into the upper 90s to around 100 degrees.

.LONG TERM...(Thursday night through Wednesday)
Issued at 321 PM CDT Wed Jul 1 2020

A few weak disturbances will move through the area late week into
this weekend and trigger a few storms to form during peak heating.
Any storms that do form should dissipate as they trek eastward
overnight. Otherwise expect hot conditions to continue. Winds
through the long term look to generally be form the south to
southeast. As for temperatures, highs look to reach into the 90s
with lows in the 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1232 PM CDT Wed Jul 1 2020

VFR conditions will prevail today with skies becoming mostly
clear. Another deck of stratus is expected to form again tomorrow
morning with ceilings AOA010. This stratus should burn off by late
morning. Winds will generally be from the north this afternoon
shifting to more of a easterly direction overnight. Winds then
shift to the southeast tomorrow.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  71  98  67  95 /  10  30  30  20
GCK  68  99  65  96 /  10  30  20  20
EHA  67 100  66  96 /   0  20  10  20
LBL  69  99  66  97 /   0  20  20  20
HYS  71  95  68  93 /  10  20  40  20
P28  74 101  70  96 /  10  30  40  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Hovorka_42
LONG TERM...Hovorka_42
AVIATION...Hovorka_42
Hazardous weather outlook, Jul 1, 3:17 AM CDT, 15 hours before
Hazardous Weather Outlook
National Weather Service Dodge City KS
317 AM CDT Wed Jul 1 2020

KSZ030-031-043>046-061>066-074>081-084>090-020830-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
317 AM CDT Wed Jul 1 2020 /217 AM MDT Wed Jul 1 2020/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Days 2-7 Discussion
-------------------

There will be a chance for thunderstorms across some portion of
southwest and/or north central Kansas almost each evening from
late Thursday through Monday. At this time the potential for
severe weather is not high but a few isolated storms over the
weekend may be capable of producing isolated wind gusts of 50 mph
and small hail.

Days 2-7 Hazards
----------------
* Thursday
  - Lightning: Limited risk
  - Excessive heat: Elevated risk
  - Fire weather: Elevated risk

* Friday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Saturday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Sunday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Monday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Tuesday
  - Excessive heat: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, Jul 1, 6:05 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Dodge City KS
605 PM CDT Wed Jul 1 2020

KSZ075-076-020000-
Grant KS-Haskell KS-
605 PM CDT Wed Jul 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRANT AND
NORTHWESTERN HASKELL COUNTIES UNTIL 700 PM CDT...

At 604 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hickok, moving east at 15 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Hickok and Ryus.

LAT...LON 3751 10130 3773 10133 3773 10102 3749 10098
TIME...MOT...LOC 2304Z 268DEG 17KT 3761 10120

FINCH

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 6:05 PM CDTSpecial Weather StatementDDCGrant55 min
Jul 1, 6:29 PM CDTSpecial Weather StatementDDCKearny46 min
Jul 1, 6:37 PM CDTSevere Thunderstorm WarningDDCGrant, Kearny33 min
Jul 1, 6:42 PM CDTSevere Thunderstorm WarningDDCGrant, Haskell, Seward, Stevens63 min
Jul 1, 6:50 PM CDTSevere Thunderstorm WarningDDCFinney, Kearny55 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.